New Mexico, 2014

Tornado and Hail in New Mexico, May 23, 2014

May 23, 2014 · NWS MAF · 17 events in 2 counties and zones

An upper level low was over southern Arizona with upper level disturbances moving over New Mexico and the Big Bend region. Residual outflow boundaries from thunderstorms the previous day were present across the area helping to provide additional lift.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level low was over southern Arizona with upper level disturbances moving over New Mexico and the Big Bend region. Residual outflow boundaries from thunderstorms the previous day were present across the area helping to provide additional lift. There was a lot of moisture in the air so this aided in heavy rainfall. The atmosphere became very unstable with an increase in heating, especially in the higher terrain. This allowed for severe thunderstorms to develop across West Texas and southeast New Mexico with hail, flash flooding, and a tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 23, 4:38 PM MST, 12 minutes earlier.

Area forecast discussion, May 23, 4:38 PM MST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
638 PM CDT Fri May 23 2014

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
Short term concern is focused around the potential for tstms and have
left TSRA CNM/PEQ/INK/HOB/FST. Storms are expected to dissipate around
06Z. Otherwise low level jet will keep winds up at MAF/FST with
MVFR/IFR CIGS possible at MAF toward 10Z.

&&

.PREV DISCUSSION... /ISSUED 521 PM CDT Fri May 23 2014/

UPDATE...
Have updated products for severe tstm watch 180 in effect until
06z.

DISCUSSION...
Tstms continue to develop across the area, especially the higher
elevations of the Trans Pecos, and wrn PB. Well defined outflow
boundary is moving s the thru the srn PB and this along with
higher terrain will be the primary focusing features. We've
certainly already had severe tstms (no reports) as indicated by
multiple and persistent TBSS and high reflectivity cores aloft. Large
hail to around golf ball size will be possible along with G70
mph. Local heavy rain and flooding is a concern too.

PREV DISCUSSION... /ISSUED 309 PM CDT Fri May 23 2014/

DISCUSSION...

.A Flash Flood Watch is in effect for locations generally along
and north of the Pecos River...

.Severe thunderstorms will be possible over much of southeast New
Mexico and West Texas through Sunday...

Convection is ongoing across southeast New Mexico and West Texas
this afternoon, some along an outflow boundary from last night's
convection over the Texas Panhandle, and more widely scattered
thunderstorms are forming on the higher terrain and a myriad of
residual outflow boundaries from yesterday's convection over the
area.  Water vapor imagery indicates an extensive fetch of dry air
circling northeastward over the region ahead of a large cutoff low
centered over southwestern Arizona.  A shortwave trough appears to
be over the Big Bend region and translating northward over the
region, with another stronger shortwave trough rounding the base of
the cutoff low.  Think the former is aiding and abetting convection
over the western Low Rolling Plains along the mentioned outflow
boundary, while the latter will affect the region late tonight.
The dry slot on water vapor imagery is likely masking any additional
shortwave troughs, however the forecast area is receiving much more
heating than yesterday which is destabilizing the atmosphere.
Although the cutoff low is still over Arizona, the flow aloft has
increased over yesterday, with 0 to 6 km bulk shear progged to be
30 to 40kt this afternoon and evening.  Also mid level lapse rates
have steepened to around 7.5 C/Km, especially over the heated higher
terrain.  Despite the lack of a bonafide shortwave trough in water
vapor imagery, which may limit convective coverage through max
heating, some of the storms will be severe due to the mentioned
shear, lapse rates and MUCapes of 1000-1500 J/Kg.  Strong winds, and
to a slightly less degree, large hail will be the primary threats.
In addition to the severe storms, very heavy rainfall will likely
occur with any of the stronger storms as PWats are 1 inch/west to
1.5 inches/east over the area.  The Snyder AWOS just received a
little over 1 inch/hour from a thunderstorm this afternoon.  So
expect at least isolated incidences of flash flooding through this
evening/night, with flash flooding concerns increasing Saturday and
Sunday.

Think convection will last into the evening, if not overnight in
some areas.  We may see a drop in coverage after sunset, but as the
stronger shortwave trough mentioned above nears the region late
tonight, we could see a cluster of thunderstorms form a Mesoscale
Convective System (MCS) under good diffluent flow aloft and make it
through the Guadalupe Mountains late tonight and spread into the
southeast New Mexico Plains.  These storms will have good low level
easterly upslope flow to subsist on and mid level support from the
shortwave trough.  The MCS may weaken, but could continue across
northern reaches of the forecast area Saturday morning.  The outflow
boundary from today, and several others from convection this
afternoon and evening, will be fair game for convection to flourish
upon Saturday afternoon as the atmosphere again destabilizes through
max heating.  Shear will be even better,  and instability and lapse
rates equivalent to today, so severe storms will again be possible.
Needless to say, will continue the Flash Flood Watch through
tonight, despite the spotty nature, with more widespread heavy
rainfall expected Saturday afternoon/night and Sunday as the large
cutoff low continues to near the region.  Have increased PoPs to
likely over over southeast New Mexico late tonight, then over most
of the northern forecast area Saturday and Saturday night.  Yet
another shortwave trough will wheel around the cutoff low Sunday,
and with all the outflow boundaries over the region, if not a more
pronounced one like this afternoon, expect convection to become
fairly widespread again.  Since PWats will remain in the 1-1.5 inch
range during this time, heavy rainfall and flash flooding will
continue to be possible.

Models continue to slow the progress of the cutoff low, so have kept
a chance of thunderstorms in the forecast both Monday and Monday
night.  It's difficult to discern how this will all play out by
then, but we'll still have a pretty moist atmosphere over the
region, so more heavy rainfall and flash flooding will be possible.
This is too far out and will leave the Flash Flood Watch expiration
alone. . .for now.  Temperatures will warm back above normal by mid
next week as northwest flow aloft will prevail immediately behind
the eastbound upper low, but an upper level ridge will begin to
build over the region.  There are indications another upper trough
may form over the western Conus by late next week, so rain chances
could increase again then.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH through Sunday afternoon FOR THE FOLLOWING
     ZONES... Central Lea County...Eddy County Plains...
     Guadalupe Mountains of Eddy County...Northern Lea County...
     Southern Lea County.

TX...FLASH FLOOD WATCH through Sunday evening FOR THE FOLLOWING
     ZONES... Andrews...Borden...Crane...Dawson...Ector...
     Gaines...Glasscock...Howard...Loving...Martin...Midland...
     Mitchell...Reagan...Scurry...Upton...Ward...Winkler.

&&
Hazardous weather outlook, May 23, 1:15 PM MST, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
315 PM CDT FRI MAY 23 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-242015-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
315 PM CDT FRI MAY 23 2014 /215 PM MDT FRI MAY 23 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN TODAY AND TONIGHT OVER
ALL OF WEST TEXAS AND SOUTHEAST NEW MEXICO. ANY STORMS THAT DEVELOP
WILL BE ACCOMPANIED BY FREQUENT LIGHTNING...SMALL HAIL...GUSTY
WINDS...AND HEAVY RAINFALL. A FEW STORMS NORTH OF A VAN HORN...TO
FORT STOCKTON...TO SHEFFIELD LINE COULD BECOME SEVERE THIS
AFTERNOON AND EVENING...WITH QUARTER SIZE HAIL AND DAMAGING WINDS
TO AROUND 60 MPH. HEAVY RAINFALL RATES OF ONE TO TWO INCHES PER
HOUR WILL ALSO BE POSSIBLE...RESULTING IN LOCALIZED FLASH
FLOODING. A FLASH FLOOD WATCH IS IN EFFECT NORTH OF THE PECOS...
INCLUDING ALL EDDY COUNTY...THROUGH SUNDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TUESDAY OVER ALL OF
WEST TEXAS AND SOUTHEAST NEW MEXICO.  A FEW STORMS COULD BECOME
SEVERE... WITH QUARTER SIZE HAIL AND DAMAGING WINDS TO AROUND 60
MPH. HEAVY RAINFALL WILL ALSO BE POSSIBLE...RESULTING IN LOCALIZED
FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT NORTH OF THE
PECOS...INCLUDING ALL EDDY COUNTY...THROUGH SUNDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON OR EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 23, 12:01 PM MST, 4 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
201 PM CDT FRI MAY 23 2014

NMZ028-033-034-231930-
SOUTHERN LEA COUNTY-CENTRAL LEA COUNTY-EDDY COUNTY PLAINS-
101 PM MDT FRI MAY 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZE HAIL AND GUSTY WINDS
TO 50 MPH AFFECTING CENTRAL LEA AND EAST CENTRAL EDDY COUNTIES UNTIL
130 PM MDT...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 8 MILES
SOUTHEAST OF HALFWAY AT 102 PM MDT...MOVING NORTHEAST AT 10 MPH.

LAT...LON 3272 10351 3261 10335 3237 10341 3237 10376
      3260 10384
TIME...MOT...LOC 1902Z 247DEG 10KT 3245 10367
Special weather statement, May 23, 2:10 PM MST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
410 PM CDT FRI MAY 23 2014

NMZ033-034-232215-
SOUTHERN LEA COUNTY-CENTRAL LEA COUNTY-
310 PM MDT FRI MAY 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
SOUTHERN LEA COUNTY UNTIL 415 PM MDT...

A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST OF OIL CENTER AT
310 PM MDT...MOVING NORTHEAST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO PENNY SIZE HAIL AND STRONG WINDS TO 50 MPH...DEADLY
CLOUD TO GROUND LIGHTNING CAN BE EXPECTED.  REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

&&

LAT...LON 3273 10337 3279 10307 3256 10307 3229 10329
      3236 10346
TIME...MOT...LOC 2110Z 221DEG 18KT 3241 10333
Local storm report, May 23, 3:54 PM MST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
554 PM CDT FRI MAY 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             12 NE FORT DAVIS        30.71N 103.76W
05/23/2014  M1.25 INCH       JEFF DAVIS         TX   NWS EMPLOYEE

0526 PM     HAIL             12 NE FORT DAVIS        30.71N 103.76W
05/23/2014  M2.50 INCH       JEFF DAVIS         TX   NWS EMPLOYEE

&&

AKL

The radar

The Holloman AFB radar (KHDX), 162 km away, was scanning. The volume nearest the first event began at 23:49 UTC.

Open the radar archive at this moment

Event by event

15 hail, 1 tornado, 1 heavy rain. Local standard time, as filed.

Hail, Eddy

When
May 23, 4:50 PM MST to 4:55 PM MST
Where
Eddy County, 20 mi NW of Carlsbad
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.625, -104.473

Hail, Eddy

When
May 23, 5:11 PM MST to 5:16 PM MST
Where
Eddy County, 20 mi S of Hope
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.511, -104.730

Hail, Eddy

When
May 23, 5:43 PM MST to 5:48 PM MST
Where
Eddy County, 18 mi N of Queen
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
32.461, -104.730

Hail, Eddy

When
May 23, 5:45 PM MST to 5:50 PM MST
Where
Eddy County, Lakewood
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.630, -104.370

Hail, Eddy

When
May 23, 6:00 PM MST to 6:05 PM MST
Where
Eddy County, 15 mi S of Artesia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.613, -104.400

Hail, Eddy

When
May 23, 6:03 PM MST to 6:08 PM MST
Where
Eddy County, 10 mi S of Artesia
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
32.685, -104.400

Hail, Eddy

When
May 23, 6:05 PM MST to 6:10 PM MST
Where
Eddy County, 8 mi S of Artesia
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.714, -104.400

Hail, Eddy

When
May 23, 6:05 PM MST to 6:30 PM MST
Where
Eddy County, 20 mi W of Avalon
Measured
4.25 in hail
Reported by
Trained Spotter
Coordinates
32.500, -104.563

Tornado, Lea

When
May 23, 6:05 PM MST to 6:08 PM MST
Where
Lea County, 16.78 mi W of Teague to 13.49 mi W of Teague
Rating
EF0
Path length
3.65 mi
Path width
200 yd
Reported by
Trained Spotter
Coordinates
32.272, -103.467

A thunderstorm moved across Lea County and produced a brief tornado about 17 miles northwest of Jal. A spotter reported that the tornado touched down twice, but this person did not report any damage. Due to the brief nature of the tornado and the fact that no damage was reported, the tornado was rated an EF-0. The duration of the tornado and the path were estimated since this information was not reported.

Heavy Rain, Eddy

When
May 23, 6:10 PM MST to 7:00 PM MST
Where
Eddy County, Carlsbad
Reported by
Public
Coordinates
32.420, -104.230

Hail, Eddy

When
May 23, 6:27 PM MST to 6:42 PM MST
Where
Eddy County, 2 mi N of Carlsbad
Measured
1.5 in hail
Property damage
$3,000
Reported by
CoCoRaHS
Coordinates
32.449, -104.230

A thunderstorm moved across Eddy County and produced hail north of Carlsbad. There were some car dents as a result of this hail. The cost of damage is a rough estimate.

Hail, Eddy

When
May 23, 6:36 PM MST to 6:41 PM MST
Where
Eddy County, 7.3 mi S of Lakewood
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.524, -104.370

Hail, Lea

When
May 23, 7:30 PM MST to 7:35 PM MST
Where
Lea County, 2 mi E of Eunice
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.430, -103.116

Hail, Eddy

When
May 23, 11:00 PM MST to 11:10 PM MST
Where
Eddy County, 2 mi N of Carlsbad
Measured
1 in hail
Property damage
$2,000
Reported by
CoCoRaHS
Coordinates
32.449, -104.230

A thunderstorm moved over Eddy County and produced one inch hail north of Carlsbad. There were car dents and minor leaf damage. The cost of damage is a rough estimate.

Hail, Eddy

When
May 23, 11:10 PM MST to 11:15 PM MST
Where
Eddy County, Carlsbad
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
32.420, -104.230

Hail, Eddy

When
May 23, 11:15 PM MST to 11:20 PM MST
Where
Eddy County, Carlsbad
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
32.420, -104.230

Hail, Eddy

When
May 23, 11:29 PM MST to 11:34 PM MST
Where
Eddy County, Carlsbad
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
32.420, -104.230

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2014Every state in 2014This day in weather historyThe tornado archive for New Mexico, 2014Warnings in New Mexico, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 509863, 509857, 509859, 509865, 509860, 509861, 509858, 509862, 511323, 509875, 509871, 509907, 509878, 511376, 509908, 509911, 509912.